Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Wichita, KS

August 10, 2020Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 4:01 AM CDT for Kingman County, Reno County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 4:01 AM CDT (09:01 UTC)
Expired
Aug 10, 2020, 4:41 AM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS53 KICT 100901
SVRICT
KSC095-155-101000-
/O.NEW.KICT.SV.W.0152.200810T0901Z-200810T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
401 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Reno County in south central Kansas...
  Northern Kingman County in south central Kansas...

* Until 500 AM CDT.

* At 400 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Arlington, or 13 miles northwest of Kingman, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kingman, Haven, Pretty Prairie, Arlington, Cunningham, Turon,
  Partridge, Yoder, Murdock, Waterloo, Langdon, Penalosa, Mt Vernon,
  Kingman Airport, Cheney State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3790 9844 3805 9770 3774 9770 3773 9781
      3752 9781 3764 9846
TIME...MOT...LOC 0900Z 285DEG 28KT 3780 9827 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
1 follow-up statement
923 
WWUS53 KICT 100941
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
441 AM CDT Mon Aug 10 2020

KSC095-155-100951-
/O.CAN.KICT.SV.W.0152.000000T0000Z-200810T1000Z/
Reno KS-Kingman KS-
441 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RENO AND NORTHERN
KINGMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3790 9844 3805 9770 3774 9770 3773 9781
      3752 9781 3764 9846
TIME...MOT...LOC 0939Z 285DEG 28KT 3772 9788 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:36 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 10, 3:36 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
336 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 335 AM CDT Mon Aug 10 2020

Zonal flow aloft will reside atop a frontal boundary sagging south
through the Central Plains over the next few days. Within the zonal
flow, several embedded shortwaves will interact with the frontal
zone, leading to an increased risk of thunderstorms through mid-
week, some of which will be strong to severe. There is decent model
agreement at the synoptic level during this period, but this type of
pattern carries a lot of day-to-day uncertainty with convective
augmentation of low-level features, boundaries, etc.

In general, zonal flow/deep layer shear parallel to the frontal zone
will probably favor multiple clusters of storms (ie. more of an MCS
mode). Shear looks modest over the next few days, but should be more
than adequate for storm organization, especially when combined with
decent large-scale forcing from embedded shortwaves and somewhat
persistent left exit region jet dynamics. Areas that see repeated
thunderstorm activity could see an increased risk of flooding, but
given the day-to-day uncertainties, it's a bit tough to pin down one
area over another. Same goes for the severe weather potential. That
said, where storms do form, they should carry the typical multicell
mode/MCS hazards (heavy rain, flooding, damaging wind, and sporadic
hail). Significant changes to the forecast are possible from day to
day, so stay tuned.

For today, the caveat is the early morning MCVs/convection over
southern Kansas, and what impact this has on the evolution of storms
later today/tonight as the cold front sags slowly south out of
Nebraska. Synoptically, a shortwave ejecting out of the Central
Rockies will provide increasing large-scale forcing for ascent
during the afternoon/evening hours. This should prove more than
adequate for redevelopment later today, even where the airmass isn't
able to fully recover. The morning storms may tend to limit how
unstable it could otherwise be, but for now I feel fairly confident
in storms being able to redevelop. Storms may develop 1) near the
advancing front (northern KS) and/or 2) residual outflow from the AM
storms (southern KS). Thinking the primary hazards will be very
heavy rain and gusty/damaging winds. Large hail will be possible
where sustained and/or rotating updrafts can materialize, but this
threat may be limited due to a less favorable storm mode and weaker
shear. The greatest severe threat may tend to be focused where the
best recovery can occur, and where the higher instability will be
realized. SPC expanded the "Slight" Risk area in their initial DY1
outlook, which makes sense given the possible scenarios today.

Tuesday may tend to be overturned enough to keep the threat of
storms lower during the daytime hours, but I left in some low pops
is case convection isn't quite as widespread later today/tonight.
Elevated morning convection may be ongoing Wednesday morning, but
the daytime hours look capped. Attention then turns to Wednesday
night as an MCS may impact parts of the area, with the track
potentially dependent on where the frontal boundary resides. The
focus during that time may tend to be northeastern/eastern KS where
mid-level temps look to be a bit cooler.

Martin

.LONG TERM...(Thursday through Sunday)
Issued at 335 AM CDT Mon Aug 10 2020

Mid/upper level ridge is forecast to reside over the Desert SW, and
amplify with time, leading to more of a NW flow regime across the
Central Plains. This combined with the frontal boundary/baroclinic
zone likely still in the general vicinity will likely favor periodic
clusters of storms impacting portions of Nebraska/Kansas, carrying
at least some severe risk. Like during the short-term period, the
hazards will tend to be MCS focused (heavy rain, flooding, damaging
wind, and sporadic hail). Barring significant cloudcover,
temperatures should remain close to normal for mid-August through at
least the end of the week. By the weekend, a stronger upper level
trough moving across the NRN Plains may allow a more substantial
southward push of the frontal boundary draped across the area. If
this occurs, drier and less hot conditions would be favored.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun Aug 9 2020

Showers and a few storms over the high Plains may move into or
develop across portions of central Kansas after midnight. Low
level wind shear is expected across central and southeast Kansas
during the early morning predawn hours of Monday. A cold front
will sink south into central Kansas during Monday morning into the
early afternoon. This front will be the focus for showers and
storms on Monday afternoon and evening.

KED

&&

.HYDROLOGY...
Issued at 335 AM CDT Mon Aug 10 2020

It looks like we will remain in an active pattern through much of
the upcoming workweek, with periodic clusters of thunderstorms
impacting portions of central and eastern Kansas. With time, this
may lead to an increased risk of flooding.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    98  69  92  72 /  60  60  20  20
Hutchinson      93  67  90  70 /  60  60  20  30
Newton          94  67  90  71 /  50  50  30  30
ElDorado        96  68  90  71 /  50  60  30  30
Winfield-KWLD   99  69  91  72 /  40  60  30  30
Russell         91  67  89  69 /  40  40  10  20
Great Bend      89  66  89  69 /  40  40  10  20
Salina          90  67  90  71 /  50  40  20  30
McPherson       91  67  89  70 /  50  50  20  30
Coffeyville     97  70  92  72 /  20  60  40  30
Chanute         96  69  91  71 /  30  60  40  30
Iola            94  68  92  71 /  30  70  40  30
Parsons-KPPF    97  70  92  72 /  20  60  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...KED
HYDROLOGY...RM
Hazardous weather outlook, Aug 9, 11:35 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1135 PM CDT Sun Aug 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1135 PM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms may move into or develop across central Kansas after
midnight. However the storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices of 100 to 105 are forecast Monday afternoon across
southeast Kansas.

Thunderstorm chances increase for Monday afternoon and Monday
evening as a cold front moves into central Kansas and eventually
across most if not all of the area Monday night. Any storms that
develop Monday afternoon and early evening will likely be strong
and could be severe. If severe storms develop on Monday, the
anticipated threats would be quarter sized hail and winds to
65 mph.

There will be periodic chance for storms for Tuesday through
Saturday. At this point, overall chances will slightly favor late
night through mid morning storms, especially across southeast
Kansas. Some of the storms would be strong, producing small hail
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 10, 12:52 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1252 AM CDT Mon Aug 10 2020

KSZ032-047-100645-
Russell KS-Barton KS-
1252 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 145 AM CDT.

* At 1249 AM CDT...National Weather Service meteorologists were
  tracking the dissipating remnants of thunderstorms along a line
  extending from near Natoma to Otis...and moving east at 30 mph.

wind gusts up to 50 mph will be possible.

* Locations impacted include...
  Russell, Hoisington, Claflin, Lucas, Gorham, Luray, Dorrance,
  Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo,
  Russell Airport, Wilson State Park, Wilson Lake and Odin.

LAT...LON 3913 9904 3913 9849 3851 9848 3852 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0552Z 276DEG 25KT 3913 9902 3855 9902

HOWERTON
Special weather statement, Aug 10, 3:34 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
334 AM CDT Mon Aug 10 2020

KSZ067-082-083-100900-
Reno KS-Sedgwick KS-Kingman KS-
334 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Western Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 400 AM CDT.

* At 332 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 8 miles southeast
  of Pretty Prairie...moving east at 40 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Kingman, Cheney, Garden Plain, Pretty Prairie, Murdock, Waterloo,
  Cleveland, Cheney Lake, Mt Vernon, Kingman Airport and Cheney State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3754 9814 3776 9816 3787 9770 3752 9764
TIME...MOT...LOC 0833Z 265DEG 36KT 3768 9794

HOWERTON
Special weather statement, Aug 10, 3:40 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 AM CDT Mon Aug 10 2020

KSZ067-082-100930-
Reno KS-Kingman KS-
340 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 430 AM CDT.

* At 338 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Turon, or near Neola...moving
  east at 35 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Kingman, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
  Abbyville, Langdon, Cleveland, Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3799 9810 3751 9809 3759 9846 3799 9847
TIME...MOT...LOC 0839Z 285DEG 30KT 3784 9842

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTAreal Flood WarningICTGreenwood, Woodson2 hr
Aug 9, 7:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson47 min
Aug 9, 7:10 PM CDTSpecial Weather StatementICTAllen65 min
Aug 9, 7:33 PM CDTSpecial Weather StatementICTWoodson57 min
Aug 9, 7:59 PM CDTSevere Thunderstorm WarningICTAllen61 min
Aug 9, 8:03 PM CDTAreal Flood WarningICTAllen, Woodson87 min
Aug 9, 8:24 PM CDTSevere Thunderstorm WarningICTNeosho44 min
Aug 9, 8:56 PM CDTSpecial Weather StatementICTAllen34 min
Aug 9, 9:09 PM CDTSpecial Weather StatementICTNeosho36 min
Aug 10, 12:52 AM CDTSpecial Weather StatementICTRussell53 min
Aug 10, 3:34 AM CDTSpecial Weather StatementICTKingman26 min
Aug 10, 3:40 AM CDTSpecial Weather StatementICTKingman50 min
Aug 10, 5:18 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline57 min
Aug 10, 6:52 AM CDTSpecial Weather StatementICTReno53 min
Aug 10, 8:28 AM CDTSpecial Weather StatementICTSedgwick32 min
Aug 10, 9:18 AM CDTSpecial Weather StatementICTSedgwick27 min
Aug 10, 9:47 AM CDTSpecial Weather StatementICTButler43 min
Aug 10, 10:15 AM CDTSpecial Weather StatementICTButler60 min
Aug 10, 10:50 AM CDTSpecial Weather StatementICTGreenwood55 min
Aug 10, 11:18 AM CDTSpecial Weather StatementICTButler57 min
Aug 10, 12:40 PM CDTSpecial Weather StatementICTElk65 min
Aug 10, 2:29 PM CDTSpecial Weather StatementICTAllen31 min
Aug 10, 3:16 PM CDTSpecial Weather StatementICTChautauqua29 min
Aug 10, 3:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Aug 10, 3:49 PM CDTSevere Thunderstorm WarningICTLabette56 min
Aug 10, 3:57 PM CDTSpecial Weather StatementICTSumner33 min
Aug 10, 4:08 PM CDTSevere Thunderstorm WarningICTLabette37 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningICTHarper25 min
Aug 10, 4:41 PM CDTSevere Thunderstorm WarningICTLabette34 min
Aug 10, 4:53 PM CDTSpecial Weather StatementICTHarper37 min
Aug 10, 4:55 PM CDTSpecial Weather StatementICTCowley65 min
Aug 10, 5:12 PM CDTSevere Thunderstorm WarningICTCowley40 min
Aug 10, 6:46 PM CDTSevere Thunderstorm WarningICTRussell59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.